Minnesota, 2003

Hail in Minnesota, June 24, 2003

June 24, 2003 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:55 AM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 2:55 AM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT TUE JUN 24 2003

QUITE A BUSY NIGHT WITH MCS MOVING ACROSS THE AREA. REMNANT OUTFLOWS
FROM THIS SYSTEM WILL BE MAJOR FACTOR IN REDEVELOPMENT LATER TODAY.
WILL GO WITH HIGHEST POPS THIS MORNING FOR EXISTING ACTIVITY MOVING
THROUGH...MAINLY ACROSS NORTHWEST HALF OF CWA.  SHOULD SEE CLEARING
FROM SOUTHWEST TO NORTHEAST BEHIND THE EXITING PRECIP SHIELD...
ALLOWING FOR STRONG HEATING AND DESTABILIZATION AGAIN BY LATE THIS
AFTERNOON AND THIS EVENING.  AS WITH THE PAST FEW DAYS...PLENTY OF
UNCERTAINTY REGARDING TIMING AND LOCATION OF REDEVELOPMENT.  WILL
NOT STRAY TOO FAR FROM THE MODELS AT THIS POINT...KEEPING BEST
PRECIP CHANCES ACROSS SOUTH DAKOTA AND MINNESOTA COUNTIES NORTH OF
PROJECTED MID LEVEL CAP.  MODELS AGAIN POINTING TO A SIGNIFICANT
RAIN EVENT OVERNIGHT OVER THESE AREAS AS WELL...BUT HAVE OPTED TO
HOLD OFF ON ISSUING ANOTHER FLOOD WATCH AT THIS POINT AND WILL LET
DAY SHIFT DETERMINE WHERE BOUNDARIES ARE SETTING UP FOR BEST FOCUS
FOR OVERNIGHT MCS POTENTIAL.

MUCH OF CWA STILL COVERED BY SEVERE TSTM WATCHES UNTIL 11Z...BUT IT
APPEARS THE SEVERE THREAT HAS DIMINISHED GREATLY IN THE LAST HALF
HOUR OR SO...AND WILL CANCEL WATCHES FOR OUR CWA WITH NEW ZONE
ISSUANCE.

ONE MORE DAY IN SPC MODERATE RISK FOR MUCH OF THE CWA WITH MAIN
FRONT AND NUMEROUS OUTFLOW BOUNDARIES IN THE AREA...BUT MODELS
CONSISTENT IN PUSHING FRONT THROUGH THE AREA BY WEDNESDAY AFTN...
TAKING SEVERE RISK SOUTHEAST INTO IOWA.

STRONG FRONT WILL BRING A COUPLE OF DAYS OF SUBNORMAL TEMPS INTO THE
AREA MIDWEEK...AND COOLED OFF TEMPS FOR WEDNESDAY A FEW DEGREES FROM
GOING FORECAST.  NO CHANGES MADE BEYOND THURSDAY.

.FSD...NONE

 HACKER
Hazardous weather outlook, Jun 24, 5:00 AM CST, 2 hours 57 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS MAINLY SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA THIS MORNING.  MODERATE TO LOCALLY
HEAVY RAINFALL SHOULD OCCUR WITH THESE STORMS THIS MORNING...WITH
ONLY AN ISOLATED SEVERE STORM EXPECTED.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON OR
THIS EVENING...AS THE VERY MOIST ATMOSPHERE WARMS AND BECOMES
INCREASINGLY UNSTABLE. NUMEROUS BOUNDARIES RESULTING FROM THE
MORNING THUNDERSTORMS WILL LINGER AROUND THE AREA THIS
AFTERNOON... PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT...AND
INCREASING THE RISK OF SEVERE THUNDERSTORMS WITH SOME TORNADOES
POSSIBLE.

THERE IS UNCERTAINTY REGARDING WHERE THESE BOUNDARIES WILL BE
LOCATED THIS AFTERNOON.  HOWEVER AT THIS TIME IT APPEARS THE
GREATEST THREAT FOR TORNADOES WILL BE SOUTHEAST OF A BROOKINGS...
TO ALEXANDRIA AND BURKE LINE IN SOUTHEAST SOUTH DAKOTA...INTO ALL
OF SOUTHWEST MINNESOTA... NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.  LARGE HAIL AND DAMAGING WINDS WILL ALSO BE POSSIBLE IN
THESE AREAS...AS WELL AS FARTHER NORTHWEST TOWARD
MITCHELL...CHAMBERLAIN AND HURON.

FLOODING...
AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE
AGAIN OVERNIGHT.  WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS
SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO
NORTHEAST NEBRASKA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE
WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH
SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON.  SCATTERED
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS
ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 13

In the hours before

Special weather statement, Jun 24, 3:11 AM CST, 4 hours 46 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ050-053>071-240940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 AM CDT TUE JUN 24 2003

...SEVERE THUNDERSTORM WATCHES 576 AND 577 AS WELL AS TORNADO WATCH
NUMBER 574 HAVE BEEN CANCELLED...

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PARTS OF
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA AND
EXTREME NORTHEAST NEBRASKA. THE THREAT OF WIDESPREAD SEVERE
THUNDERSTORMS HAS ENDED. THUS THE WATCHES HAVE BEEN CANCELLED FOR
ALL OF THESE AREAS.

BOUSTEAD
Local storm report, Jun 24, 5:48 AM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    HOLSTEIN                  IA   WIND DAMAGE
06/24/03   IDA                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREE ACROSS
                                          HIGHWAY 59 AND POWER
                                          KNOCKED OUT THROUGHOUT
                                          THE TOWN.

1255 AM    2 W GALVA                 IA   70 MPH TSTM GUST
06/24/03   IDA                            TREES AND ROAD SIGNS
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0306 AM    PIERSON                   IA   FLOOD
06/24/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 AM    CARTHAGE                  SD   60 MPH TSTM GUST
06/24/03   MINER                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 24, 7:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 AM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    4 SE BRONSON              IA   1 INCH HAIL
06/23/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

1025 PM    1 W MOVILLE               IA   .88 INCH HAIL
06/23/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

1036 PM    KINGSLEY                  IA   .75 INCH HAIL
06/23/03   PLYMOUTH                       REPORTED BY STORM
                                          SPOTTER.

1045 PM    WASHTA                    IA   WIND DAMAGE
06/23/03   CHEROKEE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREE DOWN AT WASHTA.

1050 PM    WASHTA                    IA   WIND DAMAGE
06/23/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER. TREES 3  TO 4
                                          FT IN DIAMETER DOWNED
                                          BY HIGH WINDS.

1100 PM    ELK PT                    SD   WIND DAMAGE
06/23/03   UNION                          REPORTED BY STORM
                                          SPOTTER. TREE DAMAGE.

1100 PM    1 SE ELK PT               SD   WIND DAMAGE
06/23/03   UNION                          REPORTED BY STORM
                                          SPOTTER. WINDS KNOCKED
                                          OVER A BASKETBALL HOOP
                                          AND STAND.

1115 PM    JACKSON                   NE   70 MPH TSTM GUST
06/23/03   DAKOTA                         REPORTED BY STORM
                                          SPOTTER. TREES DOWN.

1115 PM    NEWCASTLE                 NE   1.5 INCH HAIL
06/23/03   DIXON                          SIGNIFICANT  STREET
                                          FLOODING IN NEWCASTLE.
                                          REPORTED BY STORM
                                          SPOTTER.

1115 PM    ALBERT CITY               IA   1.75 INCH HAIL
06/23/03   BUENA VISTA                    REPORTED BY MEDIA.

1115 PM    JACKSON                   NE   70 MPH TSTM GUST
06/23/03   DAKOTA                         REPORTED BY STORM
                                          SPOTTER. TREES DOWN.

1115 PM    SIOUX CITY                IA   WIND DAMAGE
06/23/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SIGNIFICANT TREE DAMAGE
                                          FOR THE NORTHERN PART
                                          OF THE CITY.

1120 PM    SIOUX CITY                IA   WIND DAMAGE
06/23/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER. DAMAGE TO
                                          PORCH AND ROOF OF A
                                          HOME IN LEADS SECTION
                                          OF SIOUX CITY. NUMEROUS
                                          TREES DOWN.  POWER
                                          LINES DOWN.

1122 PM    SIOUX CITY                IA    MPH TSTM GUST
06/23/03   WOODBURY                       REPORTED BY STORM
                                          SPOTTER. MULTIPLE
                                          REPORTS OF TREES AND
                                          POWER LINES DOWN IN
                                          NORTERH SIOUX ITY.

1140 PM    3 WSW LARRABEE            IA   1.75 INCH HAIL
06/23/03   CHEROKEE                       REPORTED BY STORM
                                          SPOTTER.

1148 PM    NEWCASTLE                 NE   FLOOD
06/23/03   DIXON                          REPORTED BY STORM
                                          SPOTTER. 3 INCH RAIN IN
                                          NEWCASTLE CAUSING
                                          FLOODING

1215 AM    HOLSTEIN                  IA   WIND DAMAGE
06/24/03   IDA                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          LARGE TREE ACROSS
                                          HIGHWAY 59 AND POWER
                                          KNOCKED OUT THROUGHOUT
                                          THE TOWN.

1233 AM    MADISON                   SD   1 INCH HAIL
06/24/03   LAKE                           REPORTED BY STORM
                                          SPOTTER.

1243 AM    6 SW PIPESTONE            MN   60 MPH TSTM GUST
06/24/03   PIPESTONE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1255 AM    2 W GALVA                 IA   70 MPH TSTM GUST
06/24/03   IDA                            TREES AND ROAD SIGNS
                                          DOWN. REPORTED BY STORM
                                          SPOTTER.

0124 AM    SIOUX CITY                IA   WIND DAMAGE
06/24/03   WOODBURY                       REPORTED BY EMERGENCY
                                          MANAGEMENT. SOME
                                          STRUCTURAL DAMAGE. SEMI
                                          BLOWN OVER AND ACROSS
                                          HIGHWAY. TREES DOWN.

0128 AM    LAKE ANDES                SD   .75 INCH HAIL
06/24/03   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER. HAIL JUST
                                          NORTH OF LAKE ANDES.

0215 AM    7 NNW MT VERNON           SD   70 MPH TSTM GUST
06/24/03   DAVISON                        REPORTED BY STORM
                                          SPOTTER. TREES DOWN.

0235 AM    MT VERNON                 SD   60 MPH TSTM GUST
06/24/03   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

0235 AM    8 NE MT VERNON            SD   60 MPH TSTM GUST
06/24/03   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

0240 AM    9 NNE FORESTBURG          SD   60 MPH TSTM GUST
06/24/03   SANBORN                        REPORTED BY STORM
                                          SPOTTER.

0306 AM    PIERSON                   IA   FLOOD
06/24/03   WOODBURY                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 AM    6 ESE ESMOND              SD   60 MPH TSTM GUST
06/24/03   KINGSBURY                      REPORTED BY STORM
                                          SPOTTER.

0310 AM    CARTHAGE                  SD   60 MPH TSTM GUST
06/24/03   MINER                          REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 96 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Murray

When
June 24, 7:57 AM CST
Where
Murray County, 2 mi N of Avoca
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -95.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366214.